Alert archive / Michigan / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS Detroit, MI

August 24, 20234 counties in Michigan

NWS Detroit, MI issued this flash flood warning at Aug 24, 2023, 2:53 AM EDT for 4 counties in Michigan. It was in force for 4 hr. 34 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2023, 2:53 AM EDT (06:53 UTC)
Expired
Aug 24, 2023, 7:00 AM EDT
In force
4 hr
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Flood severity
None

Counties Livingston County, MI, Macomb County, MI, Oakland County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 22 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 3:55 AM EDTRAIN 1.773 Nw Howell, MI2 hour rainfall total measured at Livingston County Airport - KOZW.
Aug 24, 4:50 AM EDTFLOOD2 N Plymouth, MIFlooding reported at Five Mile Rd and Northville Rd.
Aug 24, 4:50 AM EDTFLOOD2 N Plymouth, MIFlooding reported at Five Mile Rd and Northville Rd.
Aug 24, 5:00 AM EDTRAIN 2.492 Nnw Saint Clair Shore, MICocorahs station MI-MB-33 Roseville 1.7 ENE. The period of the Rain event was 24 hours.
Aug 24, 5:11 AM EDTRAIN 2.552 N Saint Clair Shores, MICocorahs station MI-MB-71 St Clair Shores 2.5 N.
Aug 24, 5:39 AM EDTRAIN 3.613 Wsw New Baltimore, MICocorahs station MI-MB-65 Chesterfield 2.4 E.
Aug 24, 5:42 AM EDTFLOOD1 W Romulus, MIMDOT reported ramp closure at I-275 and I-94 due to flooding.
Aug 24, 5:42 AM EDTFLOOD1 W Romulus, MIMDOT reported ramp closure at I-275 and I-94 due to flooding.
Aug 24, 5:53 AM EDTRAIN 3.092 Ene Romulus, MI7 hour rainfall total measured at Detroit Metro Airport - KDTW.
Aug 24, 6:00 AM EDTRAIN 1.871 Ene Lake Orion, MICocorahs station MI-OK-121 Lake Orion 1.1 ENE.
Aug 24, 6:00 AM EDTRAIN 5.52Sumpter Township, MI7 hour rainfall total.
Aug 24, 6:20 AM EDTRAIN 1.042 Nw Waterford, MICocorahs station MI-OK-35 Waterford 2.1 NW.
Aug 24, 6:46 AM EDTRAIN 1.772 Sse Utica, MICocorahs station MI-MB-70 Sterling Heights 2.2 NNE.
Aug 24, 6:51 AM EDTRAIN 3.075 Nnw Novi, MICocorahs station MI-OK-53 Wixom 1.3 NE.
Aug 24, 6:52 AM EDTRAIN 2.114 Ene Northeast Detroit, MICocorahs station MI-MB-73 Eastpointe 1.2 SSW.
Aug 24, 6:53 AM EDTRAIN 1.081 W Waterford, MI6 hour rainfall total measured at Oakland County Airport - KPTK.
Aug 24, 6:55 AM EDTRAIN 1.863 Wnw Utica, MICocorahs station MI-MB-30 Shelby 2.6 SW.
Aug 24, 7:00 AM EDTRAIN 1.052 Ne Livonia, MICocorahs station MI-WY-52 Livonia 2.0 NE. The period of the Rain event was 24 hours.
Aug 24, 7:00 AM EDTRAIN 1.062 Wsw Royal Oak, MICocorahs station MI-OK-122 Berkley 0.5 WSW.
Aug 24, 7:00 AM EDTRAIN 1.124 Se Orchard Lake, MICocorahs station MI-OK-47 Bloomfield Township 3.1 SW.
Aug 24, 7:00 AM EDTRAIN 1.161 Wsw Farmington, MICocorahs station MI-OK-125 Farmington Hills 2.4 SSW. The period of the Rain event was 24 hours.
Aug 24, 7:00 AM EDTRAIN 1.331 Ne Waterford, MICocorahs station MI-OK-142 1 NE Waterford.
Aug 24, 7:00 AM EDTRAIN 1.51 E Brighton, MICocorahs station MI-LV-31 Brighton 1.1 E. The period of the Rain event was 24 hours.
Aug 24, 7:00 AM EDTRAIN 1.574 Wsw Howell, MICocorahs station MI-LV-32 3 W Howell.
Aug 24, 7:00 AM EDTRAIN 1.641 Ne Clarkston, MICocorahs station MI-OK-107 Clarkston 1.4 NE.
Aug 24, 7:00 AM EDTRAIN 1.852 W Rochester, MICocorahs station MI-OK-129 Rochester Hills 1.6 NNW. The period of the Rain event was 24 hours.
Aug 24, 7:00 AM EDTRAIN 1.921 N Royal Oak, MICocorahs station MI-OK-141 1 N Royal Oak.
Aug 24, 7:00 AM EDTRAIN 1.921 W Orchard Lake, MICocorahs station MI-OK-130 Orchard Lake Village 1.1 W.
Aug 24, 7:00 AM EDTRAIN 2.213 N Utica, MICocorahs station MI-MB-7 Shelby 0.4 SSE. The period of the Rain event was 24 hours.
Aug 24, 7:00 AM EDTRAIN 2.221 Nnw Commerce, MI7 hour rainfall total via MSU Enviroweather.
Aug 24, 7:00 AM EDTRAIN 2.221 N Whitmore Lake, MI24 hour rainfall total
Aug 24, 7:00 AM EDTRAIN 2.34 N Chilson, MICocorahs station MI-LV-24 Howell 4.9 ESE.
Aug 24, 7:00 AM EDTRAIN 2.473 Wnw Southwest Detroit, MICocorahs station MI-WY-7 Dearborn 3.5 NE. The period of the Rain event was 24 hours.
Aug 24, 7:00 AM EDTRAIN 3.962 S Plymouth, MICocorahs station MI-WY-125 Canton 2.7 N. The period of the Rain event was 24 hours.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.9 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2023-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2023-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2452 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
460 m²/s²
Significant tornado parameter
0.0
Supercell composite
20.6

Open this sounding in Storm Lab

The text

As transmitted.

254 
WGUS53 KDTX 240653
FFWDTX
MIC093-099-125-163-241100-
/O.NEW.KDTX.FF.W.0002.230824T0653Z-230824T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Detroit/Pontiac MI
253 AM EDT Thu Aug 24 2023

The National Weather Service in Detroit/Pontiac has issued a

* Flash Flood Warning for...
  Livingston County in southeastern Michigan...
  Macomb County in southeastern Michigan...
  Oakland County in southeastern Michigan...
  Wayne County in southeastern Michigan...

* Until 700 AM EDT.

* At 253 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen since 2 AM from western Wayne county through central 
  Livingston county. Additional rainfall at 1 to 2 inches per hour 
  is likely from 3 AM to 4 AM. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Warren, Livonia, Troy, Southfield, Taylor, St. Clair Shores, 
  Pontiac, Novi, Romulus, Mount Clemens, Hartland, New Baltimore, 
  Fenton, Flat Rock, Howell, Brighton, Milford, Holly, Richmond and 
  Grosse Pointe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4278 8369 4287 8369 4290 8274 4267 8271
      4266 8271 4237 8286 4229 8310 4224 8313
      4208 8314 4209 8353 4244 8355 4242 8414
      4278 8416

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

BT
3 follow-up statements
515 
WGUS73 KDTX 240757
FFSDTX

Flash Flood Statement
National Weather Service Detroit/Pontiac MI
357 AM EDT Thu Aug 24 2023

MIC093-099-125-163-241100-
/O.CON.KDTX.FF.W.0002.000000T0000Z-230824T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Livingston MI-Macomb MI-Oakland MI-Wayne MI-
357 AM EDT Thu Aug 24 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 AM EDT THIS MORNING 
FOR LIVINGSTON, MACOMB, OAKLAND AND WAYNE COUNTIES...

At 357 AM EDT, Doppler radar indicated thunderstorms shifted west of 
Macomb county since 3 AM but with additional storms developing to 
the northwest. Radar estimated rainfall of 1 to 3 inches occurred 
across southwest Oakland, western Wayne, and central to eastern 
Livingston counties. Additional rainfall of 1 to 2 inches per hour 
is expected in the warning area from 4 AM to 5 AM. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Livonia, Troy, Pontiac, Novi, Romulus, Hartland, Fenton, Flat 
  Rock, Howell, Brighton, Milford, Holly, Richmond and Grosse Pointe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...


Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4278 8369 4287 8369 4290 8274 4267 8271
      4266 8271 4237 8286 4229 8310 4224 8313
      4208 8314 4209 8353 4244 8355 4242 8414
      4278 8416

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

BT
466 
WGUS73 KDTX 240845
FFSDTX

Flash Flood Statement
National Weather Service Detroit/Pontiac MI
445 AM EDT Thu Aug 24 2023

MIC099-240855-
/O.CAN.KDTX.FF.W.0002.000000T0000Z-230824T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Macomb MI-
445 AM EDT Thu Aug 24 2023

...FLASH FLOOD WARNING IS CANCELLED FOR MACOMB COUNTY...

The heaviest rain shifted west and south since 3 AM. Flooding is no 
longer expected to pose a threat although scattered showers and 
thunderstorms remain possible.

LAT...LON 4278 8369 4287 8369 4289 8310 4245 8308
      4245 8287 4252 8287 4257 8283 4256 8278
      4259 8277 4262 8282 4264 8281 4263 8273
      4237 8286 4229 8310 4224 8313 4208 8314
      4209 8353 4244 8355 4242 8414 4278 8416

$$

MIC093-125-163-241100-
/O.CON.KDTX.FF.W.0002.000000T0000Z-230824T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Livingston MI-Oakland MI-Wayne MI-
445 AM EDT Thu Aug 24 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 AM EDT THIS MORNING 
FOR LIVINGSTON, OAKLAND AND WAYNE COUNTIES...

At 445 AM EDT, Doppler radar indicated heavy rain and thunderstorms 
shifting south, however the flood threat continues as runoff 
progresses through sunrise.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Livonia, Troy, Southfield, Taylor, Pontiac, Novi, Romulus, 
  Hartland, Fenton, Flat Rock, Howell, Brighton, Milford, Holly, 
  Grosse Pointe, Fowlerville, Pinckney and Canton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...


Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4278 8369 4287 8369 4289 8310 4245 8308
      4245 8287 4252 8287 4257 8283 4256 8278
      4259 8277 4262 8282 4264 8281 4263 8273
      4237 8286 4229 8310 4224 8313 4208 8314
      4209 8353 4244 8355 4242 8414 4278 8416

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

BT
660 
WGUS73 KDTX 241057
FFSDTX

Flash Flood Statement
National Weather Service Detroit/Pontiac MI
657 AM EDT Thu Aug 24 2023

MIC093-125-163-241107-
/O.EXP.KDTX.FF.W.0002.000000T0000Z-230824T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Livingston MI-Oakland MI-Wayne MI-
657 AM EDT Thu Aug 24 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 7 AM EDT THIS MORNING FOR 
LIVINGSTON, OAKLAND AND WAYNE COUNTIES...

This warning has been replaced by an areal Flood Warning as runoff 
will lead to significant flooding throughout the day.

LAT...LON 4278 8369 4287 8369 4289 8310 4245 8308
      4245 8287 4252 8287 4257 8283 4256 8278
      4259 8277 4262 8282 4264 8281 4263 8273
      4237 8286 4229 8310 4224 8313 4208 8314
      4209 8353 4244 8355 4242 8414 4278 8416

$$

DG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 12:10 AM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 24, 12:10 AM EDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1210 AM EDT Thu Aug 24 2023

.AVIATION...

The warm front has become stationary nearly along the terminal
corridor from DTW to FNT before bending off the the west ahead of
fragmented waves of low pressure moving in from WI. This has become
favorable for thunderstorms to backbuild into the DTW to PTK area
from the southern Ontario and NW Ohio complex which may now connect
with any new activity that may develop toward MBS late tonight. The
storms will be the primary aviation concern while IFR ceiling
factors in north of the front. MVFR ceiling and fog expanding in the
warm and humid air south of the front is also expected to continue
through the late night and morning. The bulk of thunderstorm
activity is then expected to move out of SE Mi by sunrise with the
front gradually becoming the dividing line between IFR/MVFR ceiling
to the north and VFR to the south by afternoon. Yet another wave of
low pressure is projected to slide along the front to set off more
thunderstorms mid afternoon into Thursday evening.

For DTW... MVFR ceiling is expected to continue filling in as
thunderstorms increase coverage during the late night. IFR
visibility is likely at times in heavy rainfall while the pattern
unfolds through sunrise. MVFR ceiling is expected to linger during
the morning after storms exit eastward.

.DTW THRESHOLD PROBABILITIES...

* High for thunderstorms late tonight.

* High for ceiling at or below 5000 ft late tonight and this
  morning.

&&

.PREV DISCUSSION...
Issued at 1003 PM EDT Wed Aug 23 2023

UPDATE...

A Slight Risk of severe thunderstorms and a Marginal Risk of
excessive rainfall remain in place for nearly all of SE Mi tonight,
mainly from midnight to 6 AM. Large hail and damaging wind are the
higher probability hazards but also with a low tornado risk given
the warm front draped across Lower Mi. Torrential rainfall capacity
has already been demonstrated by the early day storms and remains
likely tonight with localized flooding possible.

The scenario is still very conditional, or at least subject to lower
spatial and temporal predictability, due to strong capping above the
boundary layer while the larger scale storm environment is very
supportive of organized convection. The 00Z DTX sounding nicely
shows the strong cap around 750 mb, 700-500 mb lapse rate on the
steep end of the spectrum at 7.3 C/km, and also PW of 2.0 inches. A
plenty energetic wind profile is sampled as well with a deep layer
of 45 knot NW flow translating into about 35 kts of effective bulk
shear. These parameters are shown to mostly hold through the night
while CAPE remains surface based and in the range of 1000-3000 J/kg
along and south of the warm front. Elevated instability in terms of
850 mb LI is also shown to start out in the -4 to -7 C range and
hold at least -4 C during the late night as an additional measure of
mid level lapse rate. This leaves the scenario dependent on the
surface wave inbound from WI and its ability to boost the low level
jet just enough to initiate storms along and ahead of its track
along the front. Hi-res model consensus favors central Lower Mi as a
region of convective initiation but with a wide spatial range.
Ongoing showers and storms backbuilding from southern Ontario into
the northern Detroit suburbs are getting picked up by the 00Z HRRR
and 4km NAM which may continue toward central Lower Mi as the low
approaches. Cap level moisture transport helps break through the cap
and into the steep mid level lapse rate environment. Discrete cells
with supercell potential is the preferred mode initially and capable
of large hail. Some upscale growth into multicell clusters is then
possible for more of wind hazard. The tornado risk will be present
throughout the event until the surface low carries the bulk of
activity into Canada by sunrise.

PREV DISCUSSION...
Issued at 329 PM EDT Wed Aug 23 2023

DISCUSSION...

Persistent convection centered over the northeast quadrant of the
forecast area has set up a substantial baroclinic zone along the
western edge of the region with a large area of 70 degrees or less
over the Thumb and much of Metro Detroit abutting temperatures in
the upper 80s from Adrian north-northwest to Jackson and Lansing.
Expect the large outflow boundary that is causing this gradient to
remain either quasi-stationary or perhaps drift slowly east into
this evening as additional showers and thunderstorms fire as the
very warm, moist southwesterly flow overrides this cooler airmass in
place over much of the forecast area.

The degree of convection does remain in question into the evening
and overnight hours, but generally expect scattered to occasionally
numerous showers/storms to percolate this evening with a gradual
trend overnight to shift the best coverage of this activity to the
south and southeast. Confidence in the exact timing/coverage does
remain rather low even within this 12-18z hour window, but suspect
periods of scattered convection will impact parts of the forecast
area at times into early Thursday morning. Some of this activity may
be marginally severe given the degree of elevated instability that
will be available along the edge of the upper ridge. In addition,
very heavy rainfall will be a concern, especially where convection
trains over the same area (which is definitely a potential in this
setup).

The extent of convection later this evening and especially overnight
will play a large part in just now hot and humid conditions become
on Thursday. At this time, will be issuing a Heat Advisory for the
southernmost 4 counties in SE MI as this area seems to be the most
likely to see a persistent push of temperatures into the lower 90s
with dew points in the middle 70s by midday Thursday. If convection
remains relatively tame tonight, this advisory may need to be
extended to several other counties as the expanse of hot/humid air
should theoretically be more substantial from mid/late morning into
the afternoon if west-southwesterly flow into the region remains
unimpeded.

A shortwave topping the upper ridge will drive a cold front through
the area Thursday evening with another round of showers and storms
possible. Temperatures will settle back into the 60s Thursday night
in the wake of this front with highs only in the upper 70s to lower
80s Friday. The overall upper level pattern will transition to a
cooler one this weekend with this basic pattern holding into early
to mid next week as the strong upper ridge to the west/southwest
retreats back to the southwest/south central CONUS and upper
troughing amplifies from eastern Canada into the Great Lakes and
northeast CONUS. High temperatures will largely range in the 70s
during this period with 50s common for low temperatures.

MARINE...

A stretch of unsettled conditions is expected today and tomorrow
across the central Great Lakes as energetic flow continues around
the upper ridge while a low pressure system and associated frontal
boundary move through. Showers and thunderstorms, some of which may
become strong to severe, will be the main concerns. Widespread
coverage of showers and thunderstorms early today has decreased with
some lingering activity across southern Lake Huron. There will be a
chance for a resurgence of activity tonight into tomorrow morning
that would impact portions of southern Lake Huron south to Lake
Erie. There remains some uncertainty in overall coverage of this
activity. However, strong to severe storms will be possible where
initiation can occur. The Small Craft Advisory across Saginaw Bay
will be allowed to expire as southeast winds of 15-20 knots will
push the higher waves into the northern half of Lake Huron. A cold
front will then move southward tomorrow afternoon bringing another
round of possibly strong to severe thunderstorms. Strongest storms
will more likely be focused across far southern Lake Huron to Lake
Erie. Winds will back from east-southeast to northerly Thursday
evening behind the front and maintain this direction through Friday.
Wind gust potential looks to remain below 20 knots Thursday and
Friday. Another cold front will push greater cold air advection into
the region on Saturday resulting in strong northerly flow and a
possible return to Small Craft Advisory conditions, especially
across the Lake Huron zones.

HYDROLOGY...

Additional showers and thunderstorms, some strong, will be possible
this evening into the overnight hours. Confidence remains low as to
the exact timing and coverage of this activity. However, prolific
rainfall will be possible under any activity. Additionally, while
the chances remain low, thunderstorm training cannot be ruled out,
which may bring multiple rounds of thunderstorms to the same area
within a short window.

Highly localized rainfall totals will be possible if thunderstorms
develop across SE MI. Any thunderstorm training can easily bring 2+
inches of rainfall within a short 1-2 hour window. Please stay up to
date with the latest forecast as adjustments to storm potential can
be expected into Thursday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...Heat Advisory from 8 AM this morning to 8 PM EDT this evening for
     MIZ075-076-082-083.

Lake Huron...None.

Lake St Clair...None.

Michigan waters of Lake Erie...None.

&&

AVIATION.....BT
UPDATE.......BT
DISCUSSION...DG
MARINE.......AA
HYDROLOGY....DG

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 23, 3:57 PM EDT, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
357 PM EDT Wed Aug 23 2023

MIZ075-076-082-083-240900-
Washtenaw-Wayne-Lenawee-Monroe-
357 PM EDT Wed Aug 23 2023

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible at times this evening into
tonight. There will be the potential for some severe storms within
this activity with the main hazards being hail to 1.5 inches in
diameter, damaging wind gusts, and locally heavy rainfall that may
lead to flooding concerns. An isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Heat Advisory has been issued for Thursday. Refer to the latest
weather message and forecasts for additional information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ047>049-053>055-060>063-068>070-240900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-
357 PM EDT Wed Aug 23 2023

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered to occasionally numerous thunderstorms will be possible at
times this evening into tonight. There will be the potential for
some severe storms within this activity with the main hazards being
hail to 1.5 inches in diameter, damaging wind gusts, and locally
heavy rainfall that may lead to flooding concerns. An isolated
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Temperatures are forecasted to reach the upper 80s to lower 90s by
Thursday afternoon as dewpoints climb into the lower to mid 70s. Heat
indices will likely reach the mid to upper 90s and may top 100 degree
by afternoon, especially south of the I-69 corridor. A Heat Advisory
may need to be expanded into part of the area if thunderstorms do not
disrupt the flow of hot and humid air into the area too much.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-240900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
357 PM EDT Wed Aug 23 2023

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Small craft advisories may be needed gain by Saturday as gusty
northerly winds in the wake of a strong cold front bring building
waves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DG

In the hours before

Special weather statement, Aug 23, 10:42 PM EDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1042 PM EDT Wed Aug 23 2023

MIZ076-240345-
Wayne MI-
1042 PM EDT Wed Aug 23 2023

...Strong thunderstorms in northeastern Wayne County through 1145 PM
EDT...

At 1040 PM EDT, Doppler radar was tracking a strong thunderstorm over
Downtown Detroit, moving southeast at 35 mph.

HAZARD...Winds around 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will affect the following locations... Highland Park,
Melvindale, Redford, Northeast Detroit, Northwest Detroit, Harper
Woods, Ecorse, Southwest Detroit, Allen Park and Dearborn Heights.

People attending Comerica Park, and the Aretha Franklin Amphitheater
should seek safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4237 8291 4234 8297 4232 8306 4229 8309
      4224 8313 4221 8313 4220 8315 4244 8343
      4245 8288
TIME...MOT...LOC 0240Z 309DEG 29KT 4231 8306

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BT
Special weather statement, Aug 24, 12:36 AM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1236 AM EDT Thu Aug 24 2023

MIZ069-070-076-240530-
Macomb MI-Oakland MI-Wayne MI-
1236 AM EDT Thu Aug 24 2023

...A strong thunderstorm will impact portions of northeastern Wayne,
southeastern Oakland and southwestern Macomb Counties through 130 AM
EDT...

At 1235 AM EDT, Doppler radar was tracking a strong thunderstorm over
Detroit Zoo, or near Warren, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Detroit and Dearborn around 1245 AM EDT.
  Grosse Pointe, Downtown Detroit and Belle Isle around 1255 AM EDT.

Other locations impacted by this storm include Lathrup Village,
Harper Woods, Pleasant Ridge, Grosse Pointe Shores, Center Line,
Huntington Woods, Grosse Pointe Woods, Grosse Pointe Park, Highland
Park and Madison Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4236 8288 4235 8295 4233 8299 4232 8306
      4229 8309 4224 8313 4249 8334 4257 8307
      4242 8284
TIME...MOT...LOC 0435Z 326DEG 26KT 4246 8312

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AA
Local storm report, Aug 24, 1:16 AM EDT, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
116 AM EDT Thu Aug 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 AM     Rain             Warren                  42.49N  83.03W
08/24/2023  M1.14 inch       Macomb             MI   Co-Op Observer

            24 hr rainfall total for 8/23/2023

&&

Event Number DTX2300431

cb

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 10:42 PM EDTSpecial Weather StatementDTXWayne63 min
Aug 23, 11:13 PM EDTAreal Flood AdvisoryDTXMacomb, Oakland, Wayne4 hr
Aug 23, 11:48 PM EDTSpecial Marine WarningDTX57 min
Aug 24, 12:36 AM EDTSpecial Weather StatementDTXWayne54 min
Aug 24, 1:16 AM EDTSpecial Marine WarningDTX26 min
Aug 24, 1:21 AM EDTAreal Flood AdvisoryDTXGenesee, Livingston, Shiawassee4 hr
Aug 24, 1:47 AM EDTSevere Thunderstorm WarningDTXLivingston, Oakland, Washtenaw, Wayne58 min
Aug 24, 2:00 AM EDTSevere Thunderstorm WarningDTXLivingston60 min
Aug 24, 2:17 AM EDTSevere Thunderstorm WarningDTXMonroe, Washtenaw, Wayne58 min
Aug 24, 2:21 AM EDTSpecial Marine WarningDTX84 min
Aug 24, 3:05 AM EDTFlash Flood WarningDTXWashtenaw4 hr
Aug 24, 3:06 AM EDTSevere Thunderstorm WarningDTXOakland, Wayne54 min
Aug 24, 3:15 AM EDTSevere Thunderstorm WarningDTXWashtenaw60 min
Aug 24, 3:26 AM EDTSevere Thunderstorm WarningDTXMonroe64 min
Aug 24, 3:30 AM EDTFlash Flood WarningDTXMonroe4 hr
Aug 24, 3:51 AM EDTSpecial Marine WarningDTX114 min
Aug 24, 6:54 AM EDTAreal Flood WarningDTXLivingston, Monroe, Oakland, Washtenaw, Wayne9 hr
Aug 24, 9:36 AM EDTRiver Flood WarningDTXWayne36 hr
Aug 24, 6:21 PM EDTSpecial Marine WarningDTX100 min
Aug 24, 6:23 PM EDTSevere Thunderstorm WarningDTXBay, Midland67 min

Nearby

Flash Flood Warnings in Michigan, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.